Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 197, NWS St. Louis, MO

August 17, 2019Clinton County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 17, 2019, 7:17 PM CDT for Clinton County, Saint Clair County, Illinois. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2019, 7:17 PM CDT (00:17 UTC)
Expired
Aug 17, 2019, 8:00 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:20 PM CDTHAIL 1Trenton, IL
Aug 17, 7:28 PM CDTHAIL 0.881 Se Trenton, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KLSX 180017
SVRLSX
ILC027-163-180100-
/O.NEW.KLSX.SV.W.0197.190818T0017Z-190818T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
717 PM CDT Sat Aug 17 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Clinton County in south central Illinois...
  Northeastern St. Clair County in southwestern Illinois...

* Until 800 PM CDT.

* At 716 PM CDT, a severe thunderstorm was located just southeast 
  of Summerfield, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Breese, New Baden, Carlyle, Trenton, Aviston, St. Rose, Germantown,
  Albers, Beckemeyer, Summerfield, Huey, Stolletown and Ferrin.

This includes Interstate 64 in Illinois near exit 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3860 8919 3852 8976 3865 8980 3866 8966
      3866 8960 3867 8959 3874 8938 3874 8931
TIME...MOT...LOC 0016Z 254DEG 18KT 3858 8971 

HAIL...1.00IN
WIND...60MPH
 
$$

Byrd
2 follow-up statements
476 
WWUS53 KLSX 180032
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
732 PM CDT Sat Aug 17 2019

ILC163-180041-
/O.CAN.KLSX.SV.W.0197.000000T0000Z-190818T0100Z/
St. Clair IL-
732 PM CDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. CLAIR COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3860 8919 3854 8964 3864 8966 3866 8960
      3867 8959 3874 8938 3874 8931
TIME...MOT...LOC 0031Z 254DEG 18KT 3860 8961 

$$

ILC027-180100-
/O.CON.KLSX.SV.W.0197.000000T0000Z-190818T0100Z/
Clinton IL-
732 PM CDT Sat Aug 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN CLINTON COUNTY...

At 731 PM CDT, a severe thunderstorm was located over Aviston, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Breese, Carlyle, Aviston, St. Rose, Germantown, Albers, Beckemeyer,
Huey, Ferrin and Stolletown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3860 8919 3854 8964 3864 8966 3866 8960
      3867 8959 3874 8938 3874 8931
TIME...MOT...LOC 0031Z 254DEG 18KT 3860 8961 

HAIL...1.00IN
WIND...60MPH
 
$$

Byrd
250 
WWUS53 KLSX 180059
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
759 PM CDT Sat Aug 17 2019

ILC027-180109-
/O.EXP.KLSX.SV.W.0197.000000T0000Z-190818T0100Z/
Clinton IL-
759 PM CDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLINTON COUNTY WILL
EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However hail up 
to nickel size and gusty winds are still possible with this 
thunderstorm.

LAT...LON 3860 8919 3854 8964 3864 8966 3866 8960
      3867 8959 3874 8938 3874 8931
TIME...MOT...LOC 0059Z 254DEG 18KT 3864 8944 

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:48 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 17, 6:48 PM CDT, 29 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
648 PM CDT Sat Aug 17 2019

.SHORT TERM...  (Through Late Sunday Night)
Issued at 407 PM CDT Sat Aug 17 2019

Focus thru the period remains precip chances.

MCV continues to slowly move east thru the region this afternoon.
Low level convergence is progd to increase this afternoon across
eastern and into southern portions of the CWA. Models suggest
southern portions of the CWA will remain capped with warmer low
level temps above the mixed layer. However, further east, the MCV
and stronger low level convergence should help erode this cap for a
few storms possible this afternoon. Any storms that do develop
should quickly move out of the CWA by early evening. Any storms that
develop should remain below severe limits, but can not completely
rule out an isolated severe event with damaging wind as the most
likely threat given the better low level lapse rates.

Believe the bulk of tonight will remain dry, but have kept some
lingering low PoPs. Expect a decaying MCS to reach western portions
of the CWA around 09z or later and continue moving east into Sun
morning. Can not rule out a severe threat with these storms. Large
hail should be the main threat with steep mid level lapse rates and
what should be a decoupled boundary layer. Uncertain how much this
complex will hold together, but should weaken by late morning as the
area begins to become capped. Another round of storms is possible
during the afternoon into the evening hours as the cold front
approaches. Going PoPs are likely on the low side, but with lower
confidence in model solns, will hold off with higher PoPs until
better agreement.

Temps tomorrow will be challenging as convective debris will likely
at the very least delay heating. Regardless, with the region within
the warm sector, have trended close to the prev forecast and above
the warmer MOS.

Tilly

.LONG TERM...  (Monday through Next Saturday)
Issued at 407 PM CDT Sat Aug 17 2019

The period will start off quite warm with the potential for heat
indices to exceed 100F in some places Monday with widespread 100-
105F indices for Tuesday. The active pattern may continue through
the week with several factors coming into play.

An upper level ridge will remain parked over the southern U.S.
through about Tuesday, while a well defined upper cyclone continues
to rotate in a nearly stationary fashion just west of the Hudson Bay
in Canada. Between these two features will be quasi-zonal flow,
which will only meander slightly north/south from day-to-day. This
is a conducive setup for small, quick-moving shortwaves to press
west to east with the zonal flow.

Working down through the mid levels to the surface, a southeast U.S.
ridge will result in warm, moist southerly flow from the western
gulf region into the eastern plains and Midwest. A cold front
attempts to push southeast through the region, but seems as though
it may stall as forward progress is more so voided by the stronger
southeastern ridge and southerly flow.

Both the upper ridge and mid-level ridge over the the southeastern
CONUS intensify in tandem Tuesday. Upper height rises build in from
the west just as southerly flow pools low to mid-70s dewpoints along
the stalled boundary. As high reach well into the 90s, this could
pan out to be the grossest day of the week with a stagnant airmass
and heat indices climbing near 105F for a large portion of the area.
There is a subtle hint at a weak upper shortwave passing around the
eastern periphery of the ridge just to the north. This would
introduce at least a slight chance for showers and storms Tuesday
afternoon north of I-70.

The upper ridge begins to break down through the midweek period, as
the upper cyclone begins to move southeast out of Canada through the
late week period. Guidance is quite messy with several weaker waves
passing through west-to-east flow, along with weak surface
boundaries that tend to wash out with southward travel. There is
more likely to be a relief in temperatures from midweek on as a cold
front settle just south of the area with the aid of a surface high
building in late in the week. This may also be the best chance for a
rain-free forecast Friday into Saturday with highs back in the low
to mid-80s.

Maples

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 627 PM CDT Sat Aug 17 2019

Forecast this evening is a bit less murky than what we've been
dealing with the last few night, but some uncertainty remains.
Long story short; VFR conditions should persist outside of
scattered storms, which are most likely tomorrow morning.

That said, a cluster of storms has just developed SE the STL
area. These storms are expected to persist into the evening as
they push east out of the area, remaining clear of the terminals.
We'll then see a lull in storm activity in our area for much of
the night as yet another round of showers and storms develop to
our northwest. Like last night, these storms are expected to drift
to the SE in the morning hours, likely impacting a few of the
terminals. However, these storms are expected to develop quite a
bit farther north than what we saw last night, and I'm not
confident they'll make it all the way to the STL metro. On top of
all this, LLWS is looking more likely at COU and UIN.

Storm chances persist trough much of tomorrow, but they largely
hinge on how the morning storms play out. Given the uncertainty
regarding tomorrow's storms, and a general lack of forcing
tomorrow, I'm not confident enough to put any mention of storms in
the TAFs beyond the morning.

BSH

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     75  91  74  91 /  20  40  20  30
Quincy          72  84  71  87 /  60  60  30  20
Columbia        72  87  71  90 /  50  70  30  30
Jefferson City  73  88  70  91 /  40  50  30  30
Salem           72  90  71  90 /  40  30  20  20
Farmington      71  90  68  91 /  20  30  20  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 17, 4:04 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
404 PM CDT Sat Aug 17 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
404 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms through this evening and are
likely late tonight into Sunday morning. A few of these storms could
be severe with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms across parts of the area each day
Sunday through Friday. A few of these storms could be strong to
severe on Sunday.

Heat index readings will climb to around 105 degrees across parts of
the area on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Tilly

In the hours before

Special weather statement, Aug 17, 6:55 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service St Louis MO
655 PM CDT Sat Aug 17 2019

ILZ069-074-079-101-102-180045-
Randolph IL-St. Clair IL-Clinton IL-Monroe IL-Washington IL-
655 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLINTON...EASTERN
MONROE...WESTERN WASHINGTON...NORTHEASTERN RANDOLPH AND SOUTHEASTERN
ST. CLAIR COUNTIES UNTIL 745 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Freeburg, moving east at 15 mph. Another strong thunderstorm was
juest east of Red Bud and moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Belleville, Mascoutah, Freeburg, Sparta, New Baden, Scott AFB,
Smithton, New Athens, Marissa, Aviston, Okawville, Albers,
Coulterville, Tilden, Lively Grove, Baldwin, New Memphis, St. Libory,
Prairie and Lenzburg.

This includes Interstate 64 in Illinois between exits 27 and 41.

LAT...LON 3822 8959 3818 8959 3817 8997 3849 9000
      3862 8958 3822 8946
TIME...MOT...LOC 2353Z 256DEG 15KT 3839 8988

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:09 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington51 min
Aug 17, 8:11 PM CDTSevere Thunderstorm WarningLSXClinton, Washington49 min
Aug 17, 8:39 PM CDTSevere Thunderstorm WarningLSXFayette, Marion36 min
Aug 18, 1:42 PM CDTSpecial Weather StatementLSXRandolph33 min
Aug 18, 1:47 PM CDTSpecial Weather StatementLSXMarion28 min
Aug 18, 2:17 PM CDTSpecial Weather StatementLSXRandolph58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.